Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 94, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 9, 1998, 7:59 PM CDT for Stone County, Taney County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1998, 7:59 PM CDT (00:59 UTC)
- Expired
- May 10, 1998, 1:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 100100 FFWSGF MOC209-213-100600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 759 PM CDT SAT MAY 9 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... STONE COUNTY IN SOUTHWESTERN MISSOURI TANEY COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 100 AM CDT * AT 755 PM LOCAL LAW ENFORCEMENT REPORTED SOME STREAM AND CREEK FLOODING ACROSS STONE AND TANEY COUNTY. THIS RESULTED FROM LOCALLY HEAVY RAIN THAT FELL EARLIER THIS AFTERNOON AND EVENING. * THE VERY HEAVY RAINFALL THAT DROPPED AS MUCH AS 3 INCHES OF RAIN ACROSS PORTIONS OF STONE AND TANEY COUNTY CONTINUES TO PRODUCE EXCESSIVE RUNOFF ACROSS PORTIONS OF THE AREA AND WILL CONTINUE THROUGH 1 AM SUNDAY. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. HIGHWAY T IN OZARK 4 MILES WEST OF ROUTE J IS PROBABLY FLOODED AND NO ONE SHOULD ATTEMPT TO CROSS THAT ROAD. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:25 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 9, 2:25 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT SAT MAY 9 1998 FORECAST PROBLEM: DO WE NEED TO EXTEND THE FLASH FLOOD WATCH THROUGH THE OVERNIGHT HOURS? RATHER ACTIVE DAY ACROSS THE FORECAST AREA: BAND OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED AROUND 8 AM AND PRODUCED GOLF BALL SIZED HAIL. AIRMASS RECOVERED DURING THE LATE MORNING AND THUNDERSTORMS HAVE REDEVELOPED ACROSS EXTREME SOUTHERN MISSOURI. LARGE AREA OF SHOWERS EXTENDED WEST INTO SOUTH CENTRAL KANSAS. 12Z MODELS SEEM DETERMINED TO MOVE THE RAIN OUT OF THE FORECAST AREA BY MIDNIGHT AS UPPER LOW WEAKENS AND MOVES INTO THE OHIO VALLEY. REDEVELOPMENT NOTED IN NORTHEAST OKLAHOMA SO PREFER TO KEEP AN UNQUALIFIED POP TONIGHT AND LET LATER SHIFTS AMEND AS NECESSARY. DEBATING WHETHER TO EXTEND THE FLASH FLOOD WATCH NORTH: GUIDANCE VALUES ARE RATHER LOW NORTH OF THE CURRENT WATCH AREA (1.5 TO 2.0 INCHES IN THREE HOURS) AND RADAR RAINFALL ESTIMATES WERE BETWEEN 0.5 AND 0.75 INCHES SINCE 15Z. CHECK OF KICT RADAR INDICATED LARGE RAIN FREE AREA IN SOUTH CENTRAL KANSAS. WOULD LIKE TO RETAIN THE CURRENT FLASH FLOOD WATCH AREA FOR THE TONIGHT PERIOD. WEATHER WILL IMPROVE SUNDAY WITH CLOUDS GRADUALLY DIMINISHING. NEXT SYSTEM WILL BRING A CHANCE OF RAIN LATE MONDAY NIGHT INTO TUESDAY. TEMPERATURES: LINGERING CLOUDS WILL KEEP TEMPERATURES FROM REACHING FAN MINS TONIGHT...WHILE FWC HIGHS SUNDAY ARE OVERLY OPTIMISTIC FOR THE SAME REASON. ALSO NOT SURE THAT WARMUP MONDAY WILL BE AS STRONG AS PORTRAYED BY THE FWC SO WILL USE A BLEND OF FAN/FWC. RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY. THE OFFICIAL FORECAST MAY BE FOUND UNDER THE STLZFPMO HEADER): ...FFA ALONG AND SOUTH OF A NEOSHO TO EMINENCE LINE... SGF: SHOWERS AND THUNDERSTORMS. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 50S. NORTHEAST TO NORTH WIND 10 TO 15 MPH. JLN: SHOWERS AND THUNDERSTORMS DIMINISHING AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 50S. NORTH WIND 10 TO 15 MPH. UNO: SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. LOWS IN THE MIDDLE 50S. NORTHEAST WIND 10 TO 15 MPH. AIZ/VIH: SHOWERS AND THUNDERSTORMS LIKELY. LOWS IN THE LOWER 50S. NORTHEAST WIND 10 TO 15 MPH. SGF EB 054/070 051/075 054 08+21 JLN EB 056/072 052/078 056 08921 SUTTON
In the hours before
Special weather statement, May 9, 5:17 PM CDT, 2 hours 42 minutes before
MOZ077>083-088>098-101>106-100415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 517 PM CDT SAT MAY 9 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT ...TORNADO WATCH 319 HAS BEEN CANCELLED... THE STORM PREDICTION CENTER HAS CANCELLED THE TORNADO WATCH THAT COVERED MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. DESPITE SOME STRONG SHEAR IN THE ATMOSPHERE...INSTABILITY IS RELATIVELY WEAK ACROSS THE AREA...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS EVENING. HOWEVER...LOCALIZED FLOODING IS POSSIBLE AS RAINFALL AMOUNTS OF BETWEEN A THIRD AND A FULL INCH FALL ON THE AREA. EXCESSIVE RUNOFF FROM THIS PRECIPITATION WILL LEAD TO SOME FLOODING OF CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. GORDON
Special weather statement, May 9, 5:17 PM CDT, 2 hours 42 minutes before
MOZ077>083-088>098-101>106-100415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 517 PM CDT SAT MAY 9 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT ...TORNADO WATCH 319 HAS BEEN CANCELLED... THE STORM PREDICTION CENTER HAS CANCELLED THE TORNADO WATCH THAT COVERED MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. DESPITE SOME STRONG SHEAR IN THE ATMOSPHERE...INSTABILITY IS RELATIVELY WEAK ACROSS THE AREA...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS EVENING. HOWEVER...LOCALIZED FLOODING IS POSSIBLE AS RAINFALL AMOUNTS OF BETWEEN A THIRD AND A FULL INCH FALL ON THE AREA. EXCESSIVE RUNOFF FROM THIS PRECIPITATION WILL LEAD TO SOME FLOODING OF CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| May 9, 8:57 PM CDT | Flash Flood Warning | SGF | Ozark | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.